Virginia, 2021

Hail and Damaging Winds in Virginia, August 22, 2021

August 22, 2021 · NWS AKQ · 6 events in 6 counties and zones

Scattered severe thunderstorms associated with a surface trough produced damaging winds and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a surface trough produced damaging winds and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 22, 12:57 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 22, 12:57 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
157 PM EDT Sun Aug 22 2021

.SYNOPSIS...
Tropical Storm Henri continues to move NNW away from the local
area towards Rhode Island and is expected to make landfall
today. An upper level trough lingers over the Mid-Atlantic into
Monday. An upper level ridge builds back into the area through
the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 955 AM EDT Sunday...

Latest sfc analysis depicts Henri near Block Island RI, heading
NNW. Henri is expected to make landfall over the next few hours.
Meanwhile, high pressure attempts to push into the area from
the W today. A cluster of showers/tstms has developed over the
northern Delmarva this morning, and this activity has the
potential to push into northern Dorchester County through noon.
Otherwise, partly to mostly sunny this morning with temperatures
in the mid 70s to low 80s.

The upper trough remains over the area today. Meanwhile, a shortwave
trough is expected to rotate through the upper trough late this
afternoon/early this evening. This has the potential to trigger some
diurnal afternoon/early evening showers/tstms. The greatest chance
for showers/storms will be eastern portions of the FA. Convection
may linger into early tonight depending on the speed of the
shortwave trough. Highs today in the upper 80s to around 90F W and
in the mid to upper 80s over the Eastern Shore under a partly sunny
sky. Any convection tapers off from W to E overnight with lows in
the upper 60s to lower 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 400 AM EDT Sunday...

The upper trough axis is expected to move off the coast Monday.
Diurnal showers/storms remain possible in a bimodal pattern with
isolated convection possible in the SE as the trough departs and in
the NW Piedmont late in the day off the lee trough if enough
destabilization occurs. A coastal boundary on Tues will allow for a
slight chance of a few isolated storms in SE VA/NE NC Tues
afternoon.

Highs Mon in the upper 80s to lower 90s. Warmer temps expected on
Tues with highs in the lower to mid 90s. Lows Mon and Tues nights in
the upper 60s to lower 70s (mid 70s along the immediate coast).

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 400 AM EDT Sunday...

A mid/upper level ridge builds over the Mid-Atlantic through the
extended with surface high pressure centered off the Mid-Atlantic
coast. High pressure is expected to move W by late week into the
weekend, centering over the SE this weekend. Diurnal convection will
be possible in the SE Wed due to coastal boundary. Additional
diurnal convection will be possible through late week into the
weekend with the greatest chance in the western Piedmont. Minimal
PoPs are forecast Wed and Thurs with an increase in afternoon
shower/tstm chances by Fri-Sun. However, confidence in this remains
low.

Lows generally range from the upper 60s west to low to mid 70s east.
Highs range from the lower to mid 90s Wed, lower 90s Thurs and Fri,
and upper 80s to around 90F Sat and Sun.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 155 PM EDT Sunday...

Scattered showers/tstms are developing this afternoon as an
upper level trough slowly pivots across the region. Mainly VFR
conditions are expected outside of showers/tstms, with brief
IFR/LIFR vsby possible in heavy rain and MVFR cigs if a
shower/tstm directly impacts a terminal. Showers/tstms are
expected to largely dissipate by 02z, with passing mid clouds
overnight as the upper level trough axis swings across the area.
Patchy fog with MVFR vsby is possible near RIC if clouds
scatter early enough. Mostly sunny Monday with some SCT
afternoon CU and a light SW wind.

Mainly dry and VFR conditions area expected Tuesday through
Friday as an upper level ridge builds across the region.

&&

.MARINE...
As of 245 AM EDT Sunday...

TC passing by well E of the local waters has had a largely minimal
effect. The system has caused increased swells/seas since Fri
afternoon/night. Now...as the TC moves into the NE US
today...conditions will continue to improve. Seas already
subsiding...but a swell will linger (at least today). SCA remaining
up for MD ocean waters though may come down sooner than this afternoon
given current trends. OTW...a trough aloft and a weak sfc trough will
linger over the region into early this week before a ridge aloft
builds in from the gulf states for mid/late week.

Prevailing winds will be generally SSW AOB 10 kt (locally a bit higher
speeds late each day) the next several days. Waves avgg 1-2 ft...seas
subsiding to 2-4 ft.

Continuing w/ high rips N while lowering the risk to moderate S today.
Moderate rips N and low S Mon.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...RMM
NEAR TERM...AJZ/RMM
SHORT TERM...RMM
LONG TERM...AJZ/RMM
AVIATION...AJZ
MARINE...ALB
Hazardous weather outlook, Aug 22, 1:53 PM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
253 PM EDT Sun Aug 22 2021

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-079>081-087-088-
092-509>517-519-521-231900-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Prince George-
Greensville-Sussex-Southampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-Western Essex-
253 PM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-231900-
Maryland Beaches-
253 PM EDT Sun Aug 22 2021

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-231900-
Eastern Currituck-
253 PM EDT Sun Aug 22 2021

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ098-231900-
Virginia Beach-
253 PM EDT Sun Aug 22 2021

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Scattered showers and thunderstorms this afternoon and early evening
have the potential to produce hail, locally strong wind gusts, and
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-100-231900-
Accomack-Northampton-
253 PM EDT Sun Aug 22 2021

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Scattered showers and thunderstorms this afternoon and early evening
have the potential to produce hail, locally strong wind gusts, and
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ075>078-082>086-089-090-093-095>097-518-520-522>525-231900-
Westmoreland-Richmond-Northumberland-Lancaster-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Surry-James City-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Eastern King William-
Eastern King and Queen-Eastern Essex-York-Newport News-
Hampton/Poquoson-
253 PM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for east central Virginia,
eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms this afternoon and early evening
have the potential to produce hail, locally strong wind gusts, and
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 1:10 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Wakefield VA
210 PM EDT Sun Aug 22 2021

VAZ082>084-090-518-520-221845-
Charles City-New Kent-Eastern King William-Eastern King and
Queen-Gloucester-James City-
210 PM EDT Sun Aug 22 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN GLOUCESTER...
SOUTHEASTERN KING AND QUEEN...CHARLES CITY...NEW KENT AND
NORTHWESTERN JAMES CITY COUNTIES...

At 210 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Shacklefords to near Barhamsville to
Roxbury. Movement was east southeast at 15 mph.

Winds in excess of 30 mph and penny size hail are possible with these
storms.

Locations impacted include...
New Kent, Charles City, West Point, Roxbury, Norge, Toano, Adkins
Store, Ruthville, Providence Forge, Holdcroft, Barhamsville,
Shacklefords, Eltham, Chickahominy Shore, Croaker, Mountcastle,
Lanexa, Mattaponi, Colonial Downs and Warren Mill.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3736 7671 3737 7674 3735 7676 3730 7714
      3731 7718 3751 7718 3753 7693 3761 7672
      3748 7645
TIME...MOT...LOC 1810Z 310DEG 13KT 3753 7673 3744 7691 3746 7713

EI
Special weather statement, Aug 22, 1:13 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Wakefield VA
213 PM EDT Sun Aug 22 2021

VAZ098-221900-
Virginia Beach VA-
213 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of the northwestern
City of Virginia Beach through 300 PM EDT...

At 212 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kempsville. This storm was nearly stationary.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Ponding on roadways in low lying/poor drainage areas.

Locations impacted include...
Virginia Beach, Bayside, Oceana, Rudee Heights, Princess Anne Plaza,
North Virginia Beach, Oceana NAS and London Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
Ponding of water on roadways, standing water in low lying areas, and
Minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
Hydroplaning.

&&

LAT...LON 3681 7596 3682 7615 3693 7614 3695 7599
      3693 7595 3689 7597 3686 7595
TIME...MOT...LOC 1812Z 119DEG 1KT 3687 7604

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Zimmerman
Local storm report, Aug 22, 1:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
220 PM EDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     STINGRAY POINT          37.55N 76.30W
08/22/2021  M39 MPH          MIDDLESEX          VA   MESONET

            MESONET STATION 3262D STINGRAY POINT
            REPORTED A WIND GUST TO 39MPH.

&&

RR
Special weather statement, Aug 22, 1:29 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
229 PM EDT Sun Aug 22 2021

VAZ084>086-221915-
Mathews VA-Middlesex VA-Gloucester VA-
229 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of east central
Gloucester, southeastern Middlesex and Mathews Counties through 315
PM EDT...

At 229 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blakes, or near Mathews. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mathews, Gloucester Courthouse, Gwynn, Hayes, Blakes, Mobjack,
Dutton, Diggs, Ruff, Beulah, Moon, Peary, Cobbs Creek, Laban,
Cardinal, Hudgins, Selden, Redart, Ware Neck and Fort Nonsense.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3736 7621 3734 7622 3736 7653 3748 7655
      3755 7626 3750 7623 3745 7621 3739 7620
TIME...MOT...LOC 1829Z 250DEG 3KT 3744 7643

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

EI
Special weather statement, Aug 22, 1:35 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
235 PM EDT Sun Aug 22 2021

VAZ078-085-520-221915-
Middlesex VA-Lancaster VA-Eastern King and Queen VA-
235 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of Middlesex and
western Lancaster Counties through 315 PM EDT...

At 235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Church View, or near Urbanna. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Urbanna, Church View, Jamaica, Saluda, Morattico, Nesting, Mollusk,
Senora, Bertrand, Belle Isle State Park, Warner, Mascot, Velma,
Remlik, Water View, Samos and Cooper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3758 7646 3759 7653 3759 7662 3760 7665
      3759 7666 3759 7673 3773 7679 3774 7676
      3773 7675 3776 7672 3776 7670 3777 7669
      3781 7658
TIME...MOT...LOC 1835Z 249DEG 3KT 3767 7668

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

EI
Special weather statement, Aug 22, 1:50 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
250 PM EDT Sun Aug 22 2021

VAZ076>078-221930-
Richmond VA-Northumberland VA-Lancaster VA-
250 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of Northumberland and
Lancaster Counties through 330 PM EDT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm near
Heathsville, or 7 miles east of Robley, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor damage to outdoor objects is possible.

Locations impacted include...
Kilmarnock, Fair Port, Robley, Lancaster, White Stone, Heathsville,
Wicomico Church, Byrdton, Regina, Avalon, Brook Vale, Nuttsville,
Reedville, Edwardsville, Christ Church, Middletons Corner, Dodlyt,
Rehoboth Church, Lara and Browns Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3786 7620 3782 7621 3780 7623 3777 7623
      3775 7627 3769 7626 3766 7627 3765 7625
      3756 7632 3785 7661 3797 7647
TIME...MOT...LOC 1850Z 315DEG 7KT 3787 7645

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

EI

The radar

The Norfolk radar (KAKQ), 107 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Northumberland

When
August 22, 2:00 PM EST
Where
Northumberland County, 1.09 mi E of Browns Store
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.820, -76.400

Trees were downed on Browns Store Road.

Hail, Gloucester

When
August 22, 2:06 PM EST
Where
Gloucester County, Gum Fork
Measured
1.25 in hail
Reported by
Public
Coordinates
37.370, -76.580

Half dollar size hail was reported at Hickory Fork Road and Clay Bank Road.

Thunderstorm Wind, Chesapeake (C)

When
August 22, 3:40 PM EST
Where
Chesapeake (C) County, 0.89 mi NW of Hutchins
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.680, -76.190

Tree was downed.

Thunderstorm Wind, Prince George

When
August 22, 3:43 PM EST
Where
Prince George County, 2.6 mi WNW of Disputanta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.150, -77.270

Numerous trees were downed near Route 460 east of Prince George Drive.

Thunderstorm Wind, Dinwiddie

When
August 22, 3:55 PM EST
Where
Dinwiddie County, Jack
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.200, -77.500

Numerous power outages were reported due to the thunderstorm winds.

Thunderstorm Wind, Sussex

When
August 22, 4:45 PM EST
Where
Sussex County, 2.76 mi E of Littleton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.900, -77.100

Several trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983008, 982998, 983014, 983042, 983031, 983036.